Alert archive / Oklahoma / Flash Flood Warnings in 2017

Flash Flood Warning 3, NWS Norman, OK

March 28, 2017Caddo County, Comanche County, Cotton County, Oklahoma

NWS Norman, OK issued this flash flood warning at Mar 28, 2017, 9:13 PM CDT for Caddo County, Comanche County, Cotton County, Oklahoma. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2017, 9:13 PM CDT (02:13 UTC)
Expired
Mar 28, 2017, 11:45 PM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Caddo County, OK, Comanche County, OK, Cotton County, OK

The radar

The Altus AFB radar (KFDR), 78 km from the middle of the area, began a volume at 02:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 11:23 PM CDTFLASH FLOODLawton, OKROAD FLOODED.
Mar 28, 11:28 PM CDTFLASH FLOODLawton, OKWATER IS OVER THE ROAD AT SHERIDAN RD AND NUMU CREEK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 130 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

472 
WGUS54 KOUN 290213
FFWOUN
OKC015-031-033-290445-
/O.NEW.KOUN.FF.W.0003.170329T0213Z-170329T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
913 PM CDT TUE MAR 28 2017

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Comanche County in southwestern Oklahoma...
  Southern Caddo County in southwestern Oklahoma...
  North central Cotton County in southwestern Oklahoma...

* Until 1145 PM CDT
  
* At 912 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Lawton, Anadarko, Cache, Elgin, Apache, Geronimo, Fletcher, Cyril,
  Sterling, Cement, Medicine Park, Faxon, Meers, Cogar, Lake
  Lawtonka, Boone, Fort Sill, Lake Ellsworth, Lake Chickasha and
  Stecker.

Additional rainfall amounts near an inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3479 9863 3496 9861 3497 9834 3536 9815
      3533 9811 3474 9810 3468 9812 3468 9814
      3459 9815 3445 9827 3442 9862

$$
1 follow-up statement
102 
WGUS74 KOUN 290343
FFSOUN

Flash Flood Statement
National Weather Service Norman OK
1043 PM CDT TUE MAR 28 2017

OKC015-031-033-290445-
/O.CON.KOUN.FF.W.0003.000000T0000Z-170329T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Comanche OK-Caddo OK-Cotton OK-
1043 PM CDT TUE MAR 28 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
COMANCHE...SOUTHERN CADDO AND NORTH CENTRAL COTTON COUNTIES...

At 1042 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already 
fallen, especially just east of Lawton. Another round of 
thunderstorms producing heavy rain will impact Lawton shortly. Flash 
flooding is expected to begin shortly.

Some locations that will experience flooding include...
Lawton, Anadarko, Cache, Elgin, Apache, Geronimo, Fletcher, Cyril,
Sterling, Cement, Medicine Park, Faxon, Meers, Cogar, Lake Lawtonka,
Boone, Fort Sill, Lake Ellsworth, Lake Chickasha and Stecker.

Additional rainfall amounts in excess of one inch are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3479 9863 3496 9861 3497 9834 3536 9815
      3533 9811 3474 9810 3468 9812 3468 9814
      3459 9815 3445 9827 3442 9862

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Mar 28, 7:00 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Mar 28, 7:00 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
700 PM CDT Tue Mar 28 2017

.DISCUSSION...
The severe thunderstorm potential with possible tornadoes is
ramping up especially south of a developing surface boundary from
near Sayre to a Stillwater line. Heavy rainfall and flash flooding
potential is increasing as well across much of Oklahoma and
north Texas.

The main line storms of interest from south of Hollis, Oklahoma
to near Knox City, Texas will continue to move northeast in the
next several hours. As low level shear increases (0-1 km shear
30-40 kt), the line will contain mesovortices that may produce
tornadoes, mainly quick and brief spinnups. Pockets of damaging
winds up to 80 mph may occur with this line as well. Heavy
rainfall rates of 1-3 inches per hour are likely with this line as
it moves northeast, which may cause flash flooding. The Wichita
Falls and Lawton areas will be affected in the 8-10 pm time frame.
This line will likely continue northeast, but may weaken
slightly, by time it reaches the I-35 corridor from Oklahoma City
south to Ardmore in the 10 pm to midnight time frame, though still
believe there will be some damaging wind, tornado, heavy
rainfall, and flash flooding risk.

Will also closely monitor for the development of isolated
supercells east and ahead of this line in parts of western north
Texas and central and southern Oklahoma in the next few hours. If
they form, which is possible due to strong forcing and cooling mid
level temperatures to weaken a cap, very large hail and tornadoes
would be possible. Not sure this will occur.

The showers and thunderstorms forming from north of Lawton north
to Ponca City appear to be elevated and rather unorganized. This
activity has a much lower chance to be severe in the next few
hours as instability is weaker across northern Oklahoma compared
to locations farther south.

MBS

&&

.AVIATION...
Forecast confidence in the TAFs remains low.

TSRA will affect most, if not, all sites in the next several
hours, bringing variable gusty winds, brief IFR or lower conditions,
and perhaps some hail. Confidence in hail occurrence remains too
low to mention at any given site. Think most TSRA will end by 10
UTC, though some -SHRA may linger in some locations.

Widespread IFR or lower conditions with BR may occur 06-18 UTC.
Only mentioned these conditions mainly north of KLTS-KOKC where
confidence of occurrence is higher compared to locations south.
IFR conditions will likely linger after 18 UTC near KWWR and KGAG
while other locations should improve to MVFR or VFR.

MBS

&&

.PREV DISCUSSION... /issued 201 PM CDT Tue Mar 28 2017/

DISCUSSION...
Will keep this relatively short as things will start getting busy
this afternoon. Expect marginal severe weather with the storms
over northwestern Oklahoma this afternoon, but the main show is
beginning to develop in west Texas and will move toward our
southwestern zones. Much higher surface dewpoints are moving
west-northwest through the Dallas-Fort Worth metroplex and toward
our southwestern zones allow surface moisture to increase ahead of
the arrival of the storms. Severe storms will be likely with
storms tonight. Although with time this evening, the convection
is expected to evolve toward a linear or QLCS configuration,
airmass would definitely support some supercells this afternoon
and early evening. Strong forcing associated with the approaching
upper wave will create widespread storms tonight, so continue with
categorical POPs and the chance of locally heavy rainfall.
Precipitation chances continue tomorrow as the upper low slowly
moves over the area. Expect cooler air and a break in storm
chances Thursday/Friday before the next in a series of upper lows
approaches.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

17
Hazardous weather outlook, Mar 28, 8:13 PM CDT, 1 hour before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
813 PM CDT Tue Mar 28 2017

OKZ004>048-050>052-TXZ083>090-300115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
813 PM CDT Tue Mar 28 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This evening and overnight...

.Thunderstorms...
There is an Enhanced Risk of severe storms over western north
Texas and portions of central and southern Oklahoma.

Location...
The Enhanced Risk covers locations near and southeast of Crowell
and Vernon Texas, to Hobart, Hinton, and Guthrie. A Slight Risk
covers locations north of the Enhanced Risk and south of Elk City,
Enid and Ponca City.

Timing...
Severe storms are most likely through 2 AM.

Impacts...
Hail up to the size of golfballs and damaging wind gusts around
70 mph will be the main hazards. Brief tornadoes will also be
possible in the Enhanced Risk area. Hail up to the size of
baseballs will be possible across western north Texas into far
southern Oklahoma as well.

Discussion...
Supercell thunderstorms continue to consolidate into lines of
storms this evening. Bowing structures will pose primarily a
damaging wind threat through 2 AM as they move east and northeast
primarily across the Enhanced Risk area.

.Heavy rain...
Heavy rainfall will be likely across much of the area. The most
likely area for the heaviest rainfall will be across western north
Texas and areas near and south of I-44 in Oklahoma. Localized
flash flooding will be possible.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations from
this evening into the overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms Wednesday, mainly
east of I-35 during the afternoon hours. Thunderstorm chances
will then continue each day through Monday. Severe thunderstorm
chances will return Saturday.

.Heavy rainfall...
Heavy rainfall will be possible Wednesday across southeast
Oklahoma. Flooding will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Mar 28, 8:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
844 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     HAIL             1 W ELECTRA             34.03N 98.94W
03/28/2017  U1.75 INCH       WICHITA            TX   TRAINED SPOTTER

            .

&&

NWS NORMAN OK
IRIS SYSTEM
Local storm report, Mar 28, 8:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
846 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 PM     HAIL             ELECTRA                 34.03N 98.92W
03/28/2017  U1.25 INCH       WICHITA            TX   TRAINED SPOTTER

            .

&&

NWS NORMAN OK
IRIS SYSTEM
Local storm report, Mar 28, 8:48 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
848 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 PM     HAIL             3 W ELECTRA             34.03N 98.96W
03/28/2017  U1.25 INCH       WILBARGER          TX   FIRE DEPT/RESCUE

            .

&&

NWS NORMAN OK
IRIS SYSTEM
Local storm report, Mar 28, 8:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
856 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND DMG     CARNEGIE                35.11N 98.60W
03/28/2017                   CADDO              OK   FIRE DEPT/RESCUE

            REPORTS OF MANY POWER LINES DOWNED IN TOWN.
            RELAYED BY EM.

&&

JP
Local storm report, Mar 28, 8:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             NE ELECTRA              34.03N 98.92W
03/28/2017  E1.25 INCH       WICHITA            TX   AMATEUR RADIO

&&

JPIKE
Local storm report, Mar 28, 9:02 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
902 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     TSTM WND DMG     BINGER                  35.31N 98.34W
03/28/2017                   CADDO              OK   EMERGENCY MNGR

            POWER LINES & POLES DOWNED IN TOWN.

&&

JP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:17 PM CDTAreal Flood AdvisoryOUNJackson, Tillman3 hr
Mar 28, 7:21 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Greer, Jackson, Kiowa, Tillman and 1 more39 min
Mar 28, 7:34 PM CDTSpecial Weather StatementOUNCaddo26 min
Mar 28, 7:39 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian51 min
Mar 28, 7:44 PM CDTFlash Flood WarningOUNBlaine, Caddo, Canadian, Kiowa, Washita4 hr
Mar 28, 8:13 PM CDTSpecial Weather StatementOUNCaddo, Comanche, Washita32 min
Mar 28, 8:19 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Comanche, Custer, Grady and 3 more41 min
Mar 28, 8:41 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Kiowa2 hr
Mar 28, 8:43 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman47 min
Mar 28, 8:58 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Cleveland, Grady, Kingfisher and 3 more47 min
Mar 28, 9:22 PM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Grady, Kingfisher113 min
Mar 28, 9:26 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman49 min
Mar 28, 9:32 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble44 min
Mar 28, 9:38 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady, Stephens52 min
Mar 28, 9:41 PM CDTSevere Thunderstorm WarningOUNKingfisher, Lincoln, Logan, Noble, Oklahoma, Payne49 min
Mar 28, 9:45 PM CDTAreal Flood AdvisoryOUNCanadian, Kingfisher, Logan, Oklahoma2 hr
Mar 28, 9:54 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman51 min
Mar 28, 10:07 PM CDTAreal Flood AdvisoryOUNComanche, Cotton, Tillman113 min
Mar 28, 10:07 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma38 min
Mar 28, 10:14 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton46 min
Mar 28, 10:15 PM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Cleveland, Comanche, Grady, McClain2 hr
Mar 28, 10:29 PM CDTFlash Flood WarningOUNCleveland, Grady, McClain, Oklahoma6 hr
Mar 28, 10:29 PM CDTSevere Thunderstorm WarningOUNNoble, Payne31 min
Mar 28, 10:54 PM CDTSpecial Weather StatementOUNCleveland, Lincoln, McClain, Oklahoma, Payne51 min
Mar 28, 11:00 PM CDTFlash Flood WarningOUNComanche, Cotton, Tillman3 hr
Mar 28, 11:12 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman48 min
Mar 28, 11:13 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Grady, Stephens47 min
Mar 28, 11:44 PM CDTAreal Flood AdvisoryOUNLincoln, Logan, Oklahoma, Payne3 hr
Mar 28, 11:44 PM CDTSpecial Weather StatementOUNCleveland, Lincoln, McClain31 min
Mar 29, 12:00 AM CDTFlash Flood WarningOUNLincoln, Payne3 hr
Mar 29, 12:00 AM CDTSpecial Weather StatementOUNTillman30 min
Mar 29, 12:18 AM CDTFlash Flood WarningOUNCaddo, Comanche, Grady, Stephens117 min
Mar 29, 12:35 AM CDTSpecial Weather StatementOUNLincoln25 min
Mar 29, 12:38 AM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Grady, Jackson, Kiowa, Tillman112 min
Mar 29, 1:00 AM CDTSpecial Weather StatementOUNJefferson, Stephens30 min
Mar 29, 1:27 AM CDTSpecial Weather StatementOUNStephens33 min
Mar 29, 1:56 AM CDTSpecial Weather StatementOUNCarter, Garvin, Love34 min
Mar 29, 2:07 AM CDTAreal Flood WarningOUNCaddo, Comanche, Cotton, Jackson, Kiowa, Stephens and 1 more6 hr
Mar 29, 2:13 AM CDTSpecial Weather StatementOUNMcClain32 min
Mar 29, 2:36 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain24 min
Mar 29, 2:57 AM CDTSpecial Weather StatementOUNCleveland33 min
Mar 29, 3:08 AM CDTSpecial Weather StatementOUNJohnston, Love, Marshall52 min
Mar 29, 3:27 AM CDTAreal Flood WarningOUNLincoln, Payne3 hr
Mar 29, 3:46 AM CDTSpecial Weather StatementOUNBryan, Johnston44 min
Mar 29, 3:56 AM CDTAreal Flood WarningOUNCleveland, Grady, McClain, Oklahoma6 hr
Mar 29, 4:09 AM CDTSpecial Weather StatementOUNCoal, Hughes, Pontotoc51 min
Mar 29, 9:29 AM CDTRiver Flood WarningOUNCotton3 days
Mar 29, 9:55 AM CDTRiver Flood WarningOUNComanche, Cotton4 days
Mar 29, 10:03 AM CDTAreal Flood WarningOUNCaddo, Comanche, Cotton, Grady, Stephens6 hr
Mar 29, 2:41 PM CDTRiver Flood WarningOUNKingfisher, Logan24 hr

Nearby

Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.